Lightning, Bristol
- When
- June 26, 3:00 AM EST
- Where
- Bristol County, Dighton
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Lightning from early morning thunderstorms struck two trees in Dighton which took down power lines. A house in Swansey sustained heavy damage after a lightning strike ignited a fire.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning from early morning thunderstorms struck two trees in Dighton which took down power lines. A house in Swansey sustained heavy damage after a lightning strike ignited a fire. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 26, 2:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 330 AM EDT WED JUN 26 2002 WEAK WARM FRONT EXTENDING ALMOST NORTH TO SOUTH ALONG EASTERN NEW YORK STATE EXPECTED TO PUSH EAST OF SOUTHERN NEW ENGLAND THIS MORNING...PLACING OUR AREA IN A SOUPY AND UNSTABLE AIR MASS. PWS THIS AM IN PROGRESS OF INCREASING TO 1.5 TO A LITTLE OVER 2 INCHES...WITH SURFACE DEW POINTS EXPECTED TO CLIMB INTO THE 60S. SCATTERED ELEVATED CONVECTION HAS BEEN CROSSING OUR AREA EARLY THIS MORNING AHEAD OF THE FRONT. WITH WARM FRONT MOVING THROUGH...ENOUGH HEAT AND INSTABILITY WILL BE IN PLACE FOR SCATTERED THUNDERSTORMS. EVEN SOME SEVERE STORMS POSSIBLE...AGREE WITH SPC. ALTHOUGH MID LEVEL WINDS NOT VERY STRONG...ETA INDICATING THAT CAPE VALUES OF 2000 TO 3000 J/KG NOT OUT OF THE QUESTION. IR SATELLITE INDICATES THAT WE SHOULD HAVE ENOUGH MORNING SUNSHINE TO PUSH US IN THAT DIRECTION. MAIN THREAT WOULD BE STRONG WINDS AND HEAVY RAINFALL. WITH HIGH SFC DEW POINTS AND WET BULB ZERO FCST TO GO UP TO 11 TO 12000 FT...WILL BE TOUGH TO GET LARGE HAIL TO THE GROUND. ON SOUTH COASTAL MA AND CC AND ISLANDS...SW WINDS WILL KEEP TEMPS LOWER AND AIR A BIT LESS UNSTABLE...SO LOW CHANCE POPS THERE. GIVEN CONTINUED HIGH AMOUNT OF MOISTURE IN AIRMASS CAN NOT RULE OUT SCATTERED TSTMS DURING TONIGHT...MAINLY THIS EVENING. COLD FRONT FORECAST TO BEGIN TRACKING EASTWARD INTO THE FORECAST AREA LATE THURSDAY INTO THURSDAY NIGHT...WITH ETA/AVN INDICATING A SHORT WAVE HELPING IT ALONG. AVN SHOWING FRONT SLOWING DOWN ITS EASTWARD PROGRESS ALONG THE VICINITY OF COASTAL MA FRIDAY...BUT BY FRIDAY NIGHT SURFACE HIGH PRESSURE WILL BRING DRIER CONDITIONS BACK TO THE AREA. WITH UPPER LEVEL RIDGE FORECAST TO BUILD IN AS WELL...DRY AND WARM CONDITIONS WILL THEN PERSIST THROUGH MONDAY. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. NMB
CTZ002>004-MAZ011-260530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1250 AM EDT WED JUN 26 2002 AT 1247 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES NORTHWEST OF ENFIELD...OR ABOUT 6 MILES NORTHEAST OF WINDSOR LOCKS...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... SOMERS AND ELLINGTON AROUND 100 AM... ROCKVILLE AROUND 105 AM... STAFFORD SPRINGS AND STAFFORD AROUND 115 AM... WILLINGTON AROUND 120 AM... MANSFIELD...TOLLAND...UNION AND STORRS AROUND 125 AM.
CTZ003-004-RIZ001-003-260600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 118 AM EDT WED JUN 26 2002 AT 116 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL...OVER STAFFORD SPRINGS...OR ABOUT 8 MILES NORTHWEST OF MANSFIELD...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... WILLINGTON AND MANSFIELD AROUND 125 AM... TOLLAND AND UNION AROUND 130 AM... ASHFORD AROUND 135 AM... EASTFORD AND CHAPLIN AROUND 140 AM... HAMPTON AND WOODSTOCK AROUND 145 AM... POMFRET AROUND 150 AM.
RIZ006-007-260715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 239 AM EDT WED JUN 26 2002 AT 237 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL...3 MILES SOUTHEAST OF RICHMOND...OR ABOUT 4 MILES NORTHWEST OF SOUTH KINGSTOWN...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... KINGSTON AND NORTH KINGSTOWN AROUND 245 AM NARRAGANSETT AROUND 250 AM JAMESTOWN AND NEWPORT AROUND 255 AM
The Boston radar (KBOX), 22 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302857, 5302858.